Mycoplasma pneumoniae is responsible for 7 to 20% of community-acquired pneumonia in the United States. Up to 25% of patients develop extra-pulmonary complications. Hemolytic anemia associated with multiple vascular thromboses is a rare but severe complication of Mycoplasma pneumoniae. We present a case of cold agglutinin-associated hemolysis and skin necrosis.
An 81 year-old male on Coumadin for atrial fibrillation who recently returned from a cruise, developed non productive cough without fever and dyspnea. He was treated with a course of azithromycin. One week later he developed bruising and skin de-pigmentation of the tips of the pinnae and tip of the nose. On presentation to the emergency department, his physical exam was unremarkable except for these finding and mild rhonchi over his right posterior chest. Laboratory workup revealed a Hemoglobin of 13.5 g/ dL, leukocytosis of 23,700 c/mm3 and platelet count of 57,000 c/mm3. Moderate renal insufficiency was also present with a creatinine of 2.02. Evaluation of peripheral smear revealed mild Schistiocytosis with anisopoikilocytosis. Within 1 week, hemoglobin dropped to 7.4, platelet count reached a nadir of 16,000. Hemolytic parameters included LDH of 647 IU/L with haptoglobin of 26 mg/dL, and reticulocyte count of 1.3%. Total complement levels were severely depressed at 4 U/ml (normal: 30 to 75 U/ml), while there was a slight decrease in C4 complement levels and the C3 levels were normal. Immunoglobulin levels were within limits and cryofibrogen was negative. ANA, anticardiolipin antibody, myeloperoxidase and p ANCA levels showed normal titers. A bone marrow biopsy showed hypercellular marrow with erythroid hyperplasia. Urine Strep. pneumoniae antigen was negative. Cold agglutinin titers were done, which were negative. Due to our strong suspicion for mycoplasma-related cold agglutinin hemolysis, we repeated cold agglutinin titers which turned positive very slowly on prolonged standing. The patient was treated with high dose prednisone and received multiple sessions of plasmapheresis which improved his condition and platelet counts returned to baseline with LDH and haptoglobin levels trending back to normal.
Our patient had a wide differential ranging from Coumadin induced skin necrosis, auricular perichondritis, frost bite, local infections, TTP/ HUS syndrome, and Wegner's granulomatosis. But the clinical presentation of superficial skin necrosis of peripheral skin along with the presence of low complement, recent chest infection, hemolytic anemia and thrombocytopenia with acute renal failure all contributed to our final diagnosis confirmed by the presence of slow reactive Coomb's direct anticoagulation test and supported by improvement with plasmapheresis and steroid therapy. The astute clinician should always remember mycoplasma infection in setting of acute onset hemolytic anemia and suspect it in recently treated chest and sinus infections.
No relevant conflicts of interest to declare.
Asterisk with author names denotes non-ASH members.